Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Memphis, TN

April 6, 2016Calhoun County, Chickasaw County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2016, 6:37 PM CDT for Calhoun County, Chickasaw County, Yalobusha County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2016, 6:37 PM CDT (23:37 UTC)
Expired
Apr 6, 2016, 7:30 PM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 6:40 PM CDTHAIL 15 S Water Valley, MSPICTURE OF QUARTER SIZED HAIL RELAYED VIA TWITTER PICTURE
Apr 6, 7:16 PM CDTHAIL 1Calhoun City, MSQUARTER SIZED HAIL REPORTED IN CALHOUN CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS54 KMEG 062337
SVRMEG
MSC013-017-161-070030-
/O.NEW.KMEG.SV.W.0060.160406T2337Z-160407T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT WED APR 6 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
  CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 730 PM CDT

* AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VELMA...OR 8
  MILES SOUTH OF WATER VALLEY...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  HOUSTON...WATER VALLEY...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
  COFFEEVILLE...PITTSBORO...VELMA...PYLAND...BIG CREEK...WOODLAND...
  TABBVILLE...RETREAT...LOYD...SPEARMAN...ELLARD...BENWOOD...SKUNA
  AND PINE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3399 8974 3415 8964 3392 8896 3374 8907
      3374 8919 3373 8919
TIME...MOT...LOC 2337Z 296DEG 35KT 3404 8961 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
177 
WWUS54 KMEG 070003
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
703 PM CDT WED APR 6 2016

MSC161-070012-
/O.CAN.KMEG.SV.W.0060.000000T0000Z-160407T0030Z/
YALOBUSHA MS-
703 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YALOBUSHA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3388 8951 3410 8951 3392 8896 3374 8907
      3374 8919 3373 8919
TIME...MOT...LOC 0002Z 308DEG 29KT 3392 8945 

$$

MSC013-017-070030-
/O.CON.KMEG.SV.W.0060.000000T0000Z-160407T0030Z/
CHICKASAW MS-CALHOUN MS-
703 PM CDT WED APR 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN CHICKASAW AND CENTRAL CALHOUN COUNTIES...

AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PITTSBORO...OR 19 MILES SOUTHEAST OF WATER VALLEY...MOVING SOUTHEAST
AT 35 MPH. QUARTER SIZE HAIL WAS REPORTED SOUTH OF WATER VALLEY
AROUND 6:40 PM CDT.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
PYLAND...BIG CREEK...WOODLAND...TABBVILLE...RETREAT...LOYD...
BOUNDS...ATLANTA...ELLARD...THORN...ANCHOR...SHEPHERD AND SKUNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3388 8951 3410 8951 3392 8896 3374 8907
      3374 8919 3373 8919
TIME...MOT...LOC 0002Z 308DEG 29KT 3392 8945 

HAIL...1.00IN
WIND...<50MPH
 
$$
658 
WWUS54 KMEG 070021
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
721 PM CDT WED APR 6 2016

MSC013-017-070030-
/O.EXP.KMEG.SV.W.0060.000000T0000Z-160407T0030Z/
CHICKASAW MS-CALHOUN MS-
721 PM CDT WED APR 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHICKASAW AND
CENTRAL CALHOUN COUNTIES WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3388 8951 3410 8951 3392 8896 3374 8907
      3374 8919 3373 8919
TIME...MOT...LOC 0018Z 296DEG 35KT 3392 8945 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:29 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 6, 6:29 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT WED APR 6 2016

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT WED APR 6 2016/

DISCUSSION...

CURRENTLY... AT 3 PM CDT SURFACE ANALYSIS EXTENDS A COLD FRONT
FROM NORTHERN INDIANA SOUTHWESTWARD THROUGH THE MISSOURI BOOTHEEL
AND INTO SOUTH CENTRAL ARKANSAS. H5 ANALYSIS EXTENDS A TROUGH
AXIS FROM NORTHERN WISCONSIN SOUTHWARD THROUGH NORTHERN LOUISIANA.
ACROSS THE MIDSOUTH WINDS ARE STRONG AND GUSTY FROM THE SOUTH OUT
AHEAD OF THE FRONT WITH GUSTS AS HIGH AS 45 MPH RECORDED THIS
AFTERNOON. TEMPERATURES AHEAD OF THE FRONT HAVE REACHED THE UPPER
60S TO LOWER 70S. MEANWHILE BEHIND THE FRONT WINDS ARE TURNING TO
BE MORE WEST NORTHWESTERLY WITH TEMPERATURES GENERALLY IN THE
UPPER 50S TO MID 60S.

ONGOING CONVECTION ASSOCIATED WITH THE FRONT CURRENTLY ALONG THE
MISSISSIPPI RIVER WILL GRADUALLY MOVE EAST AS THE FRONT PROGRESSES
LATE THIS AFTERNOON AND EVENING. LACKING INSTABILITY AND DECENT
LOW LEVEL MOISTURE...CONVECTION WILL LIKELY REMAIN A LINE OF
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS. SOME ELEVATED
INSTABILITY IN EASTERN EXTENTS OF THE FA COULD LEAD TO A FEW
STRONG STORMS THIS AFTERNOON...SO WILL MAINTAIN SUCH WORDING IN THE
HWO. SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE REGION BY 10
PM AS THE FRONT REMAINS PROGRESSIVE TO THE EAST.

NORTHWEST FLOW ALOFT WILL ENSUE ON THURSDAY AS DRY CONDITIONS
RETURN TO THE FORECAST WITH WESTERLY SURFACE WINDS AND HIGHS NEAR
70 FOR MOST OF THE REGION. A REINFORCING COLD FRONT WILL MOVE
THROUGH LATE ON THURSDAY AS A SUBTLE WAVE MOVES THROUGH THE UPPER
ROUGH AXIS ALOFT...PRODUCING ONLY SLIGHT CHANCES FOR POPS FOR
EXTREME NE EXTENTS OF THE FA. OTHERWISE CONDITIONS WILL REMAIN DRY
THROUGH THE END OF THE WEEK AND THROUGH MUCH OF THE WEEKEND.
COOLER CONDITIONS FOR FRIDAY AND SATURDAY AS COOL HIGH PRESSURE
BUILDS INTO THE REGION WITH TEMPERATURES ONLY NEAR 60 ON
SATURDAY...A GOOD TEN DEGREES BELOW NORMAL FOR EARLY APRIL.

HIGH PRESSURE WILL SHIFT EAST BY SUNDAY WITH TEMPERATURES WARMING
AS SURFACE WINDS BECOME SOUTHERLY. A LOW PRESSURE CENTER WILL
DEVELOP TO THE WEST OF THE REGION BY SUNDAY ALONG A TRAILING COLD
FRONT ASSOCIATED WITH A STORM SYSTEM OVER THE NORTHERN
PLAINS...INCREASING POPS FOR LATE SUNDAY AND THROUGH THE END OF
THE PERIOD AS MODELS MOVE THE SYSTEM DIRECTLY OVER THE MIDSOUTH BY
LATE TUESDAY.

ZDM

&&

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. A
FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTH
MISSISSIPPI THIS EVENING. WINDS WILL BE MAINLY FROM THE WEST THIS
EVENING AT 10 TO 15 KNOTS THIS EVENING WITH SOME HIGHER GUSTS
POSSIBLE. WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH HIGHER GUSTS
THURSDAY AFTERNOON.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 6, 4:46 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 AM CDT WED APR 6 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
446 AM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE MAINLY EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 6, 5:34 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT WED APR 6 2016

MSZ010-011-020-062315-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
534 PM CDT WED APR 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 534 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TUTWILER...OR 12
MILES SOUTHEAST OF CLARKSDALE...MOVING SOUTHEAST AT 40 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND SOUTHWESTERN
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3376 9024 3377 9019 3378 9017 3381 9018
      3381 9032 3390 9045 3399 9045 3399 9059
      3400 9061 3415 9049 3389 8992 3383 8993
      3382 8998 3381 8998 3381 9013 3372 9014
      3372 9018
TIME...MOT...LOC 2234Z 303DEG 33KT 3404 9048
Local storm report, Apr 6, 5:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG MILAN                   35.92N 88.75W
04/06/2016                   GIBSON             TN   BROADCAST MEDIA

            TREE UPROOTED AND LANDED ON HOME IN MILAN ON LEA LANE.
            SEVERAL OTHER REPORTS THROUGHOUT WEST TENNESSE OF SMALLER
            TREES DOWN

&&

JPM
Local storm report, Apr 6, 5:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED APR 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     LIGHTNING        2 E WHITEHAVEN          35.02N 90.00W
04/06/2016                   SHELBY             TN   BROADCAST MEDIA

            *** 2 INJ *** 2 FEDEX EMPLOYEES WERE INJURED BY LIGHTNING
            AT THE FEDEX HUB LOCATED AT KMEM.

&&

JPM
Special weather statement, Apr 6, 6:10 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT WED APR 6 2016

MSZ020-062330-
TALLAHATCHIE MS-
610 PM CDT WED APR 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

SOUTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 610 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR PAYNES...OR 11
MILES SOUTHWEST OF CHARLESTON...MOVING SOUTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN SOUTHEASTERN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3376 9020 3377 9018 3378 9017 3381 9018
      3381 9027 3382 9029 3397 9017 3386 8993
      3383 8993 3382 8998 3381 8998 3381 9013
      3372 9014
TIME...MOT...LOC 2310Z 303DEG 32KT 3386 9016
Special weather statement, Apr 6, 6:30 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT WED APR 6 2016

MSZ021-022-070015-
YALOBUSHA MS-CALHOUN MS-
630 PM CDT WED APR 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...

EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 630 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER VELMA...OR NEAR
WATER VALLEY...MOVING SOUTHEAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN EASTERN YALOBUSHA AND NORTHWESTERN CALHOUN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3382 8951 3387 8951 3387 8958 3403 8981
      3418 8969 3403 8931 3380 8948
TIME...MOT...LOC 2330Z 299DEG 28KT 3407 8968

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:34 PM CDTSpecial Weather StatementMEGTallahatchie41 min
Apr 6, 6:10 PM CDTSpecial Weather StatementMEGTallahatchie20 min
Apr 6, 6:30 PM CDTSpecial Weather StatementMEGYalobusha45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.